Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

What are the side effects of metropolol and is the medication cumulative?

My husband suffered a silent heart attack a year ago and has a blood clot in the heart. He just recently found this out. His cardio put him on warfarin and  Lisinopril for bp. His bp was 140/90. With the lisinopril and 2xday Arjuna+ Hawthorne his bp has been averaging 120/75. After having a nuclear stress test it was determined that there are no blockages or need fo surgery. The cardio did want to add metropolol (25mg) to decrease his pulse rate which was averaging 75. After one day of the metropolol, he was non functional, nauseous, and slept all day. His blood pressure was 90/58.  I cut his dosage in half and the next day he was fine. That night I again gave him the 12.5 mg dose. Today he is once again non functional, sleeping all day, and has blurred vision. I will not be giving him any more metropolol. His blood pressure this morning was 122/75.
6 Responses
Avatar universal
I'm on Metoprolol 25mg ER per day for PVCs.  My BP went down from 120/80 to 109/70 roughly and resting heart rate from 65 to 55 BPM.  I noticed the effect more at the beginning but sort of adjusted after a few weeks.  I still feel a little light-headed when I get up sometimes but haven't passed out yet.  ;-)

25mg is not a large dose but maybe he is just sensitive to it?  I'd ask the cardiologist.
2 Comments
Thank you for taking the time to answer. I do have a call in to the cardiologist. My husband did not have pvc or other heartbeat irregularities. She just wanted his pulse rate lower than 75. I think he is super sensitive to metropolol
No it did not but it did make me feel very strange the first couple days I took it...And he is taking a small dose might need to get the med changed for him :) Hope he feels better
Avatar universal
That also happened to me when I was prescribed Metropolol  25mg I had to cut the pill in half and it took me a few weeks to get adjusted to the effects of feeling like I was walking on air,,I now take 12.5 in the morning and 12.5 at night this has helped me alot. Still get the PVC's but not as much
1 Comments
Thank you for taking the time to answer. Did you also have vision problems as a side effect. My husband could not see for 24 hours and had no depth perception. I had to hold onto him so he wouldn’t fall
Avatar universal
Dr put me on 50mg of Metropolol 2 weeks ago for PVCs/PACs/SVT/NSVT. He told me to only take it at night as the med can have a very sedative effect. Even taking it at night, the first few days I felt like a zombie most of the day. It got better with each day... and low and behold, so did my arrhythmias! I barely feel them anymore! And each day on the med is getting easier and easier. I'm still a bit tired for the first part of my morning, but I'll take it any day over the non-stop PVCs I was experiencing. Hope things get better for your husband soon!
1 Comments
Thank you for answering and I am glad for you that your medicagiin is working.
1423357 tn?1511089042
With some idea of the plasma half life of Metoprolol, and the dose strength, there is technically a small amount remaining.  So to answer your question directly, yes, there is a cumulative buildup with each dose.  But at that strength, it would take "forever" to build up.  For some, the initial dose takes some getting use to.  I've been on 75mg. for years, and feel no side effects of whatsoever.  You should consult with his physician before modifying what he's prescribed for him.
1 Comments
Thank you. I do have a call into the Dr. I’m glad you are doing well,
Avatar universal
29y/o female. I had a bad reaction to the Metoprolol Tartrate 25mg when I first started taking it. I was getting disoriented and confused. I was falling asleep sitting up and when time I fell asleep I woke up not knowing where I was, what I had been doing or what day it was. I was able to reorient myself after about 5-10 minutes. My Dr. had me cut (on the score line) the 25mg pills and take a half a one twice a day for 3-4 weeks, then go up to the original dose. Since then I've been fine. It just takes some people's bodies longer to adjust so I'd recommend asking to halve the dose for a few weeks.
1423357 tn?1511089042
This is for those who take Metoprolol.  There are two type of Metoprolol, Tartrate and Succinate.  With Metoprolol Tartrate, you take it twice a day, usually 12 hours apart.  Maximum plasma levels occur about an hour after taking in and it begins to be metabolized.  Typically, the dose is reduced 50% every 4 to 5 hours.  This is why it's taken twice a day.  Metoprolol Succinate is the time release version.  It's taken once a day and is slowly metabolized throughout a 24 hr. period.  There is a cost though for this "luxury" though as this version is many times more expensive than the tartrate.  I take Metoprolol Tartrate, and it's literally pennies per dose.  So if you can remember to take your meds twice a day, Metoprolol Tartrate is much more economical.  Speak to your physician if you want him or her to prescribe the cheaper version.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.